Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 147, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 21, 2003, 7:39 PM EDT for Ionia County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 7:39 PM EDT (23:39 UTC)
- Expired
- Aug 21, 2003, 8:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 41 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 212339
SVRGRR
MIC067-220015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
739 PM EDT THU AUG 21 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 815 PM EDT
* AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHEAST OF SARANAC...OR ABOUT 5 MILES
WEST OF IONIA...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MUIR...LYONS...PALO AROUND 750 PM EDT
PEWAMO AROUND 755 PM EDT
HUBBARDSTON AROUND 800 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4312 8511 4312 8485 4292 8485 4288 8507
4285 8526 4309 8526
$$
DUKE 93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:57 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 21, 4:57 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 440 PM EDT THU AUG 21 2003 THE COLD FRONT ACROSS EASTERN WISCONSIN WILL PUSH STEADILY EASTWARD THROUGH SOUTHWEST LOWER MICHIGAN. A CAP HAS KEPT THE CONVECTION TO A MINIMUM ACROSS THE REGION...BUT IT HAS ALSO ALLOWED THE HEAT TO BUILD UP...WITH HEAT INDICES AROUND 100 DEGREES FOR MANY LOCATIONS. WILL KEEP THE HEAT ADVISORY UP FOR A COUPLE OF MORE HOURS. FEEL THAT WITH THE HEAT BUILDING AND THE FRONT PUSHING IN THAT A FEW STORMS WILL DEVELOP HERE IN SOUTHWEST LOWER MICHIGAN. WITH LIFTED INDICES OF -10 DEG C AND KGRR VAD WIND PROFILER SHOWING 40 KNOT WESTERLY WINDS AT 7000 FEET...ANY STORMS THAT DO FORM COULD TURN SEVERE. WILL CONTINUE THE CHANCE OF STORMS IN THE FORECAST UNTIL THE FRONT PUSHES THROUGH. MUCH DRIER AIR ARRIVES LATER TONIGHT. HIGH PRESSURE BUILDS IN BEHIND THE FRONT...BRINGING IN A MUCH MORE STABLE AIRMASS. CONSIDERING HOW WARM LAKE MICHIGAN IS AND THE COOLER AIR COMING ACROSS THE LAKE...SOME LAKE CLOUDS COULD DEVELOP. WAVES SHOULD ALSO CONTINUE TO BE FAIRLY HIGH FOR AT LEAST PART OF THE DAY AS WINDS WILL BE FROM THE NORTH...SHIFTING TO THE NORTHEAST BY EVENING. THIS FAIR WEATHER SYSTEM WILL STAY WITH US INTO SUNDAY. MJS EXTENDED FORECAST A BROAD UPR RIDGE OVER THE CENTRAL PART OF THE COUNTRY WILL FLATTEN A BIT AS A SHORT WAVE MOVES EAST ACROSS SRN CANADA. ON MONDAY WELL SEE A WARM FRONT PUSH NORTHEAST THRU THE CWA EARLY IN THE DAY AND A COLD FRONT MOVING THRU THE UPR MS VALLEY AND INTO NW LWR BY LATE IN THE DAY. WILL GO WITH CHC POPS MONDAY THRU TUE AM. LATEST GFS RUN IS A BIT QUICKER WITH THE FRONTAL MOVEMENT THAN PREVIOUS RUNS. DOESNT LOOK LIKE THE FRONT WILL SLIP TOO FAR SOUTH OF THE CWA AND WILL IN FACT RETURN NORTH EARLY THURSDAY...DRAWN NORTH BY A WAVE ON THE FRONT MOVING EAST. WILL MENTION THE CHC OF TSRA ON THURSDAY TO ACCOUNT FOR THIS. EXPECT THE FRONT TO MOVE SOUTH OF THE FCST AREA THU NIGHT. MUCH DRIER AIR WILL CLEAR SKIES LATE THURSDAY NIGHT. 93 .GRR...HEAT ADVISORY THROUGH THIS EVENING FOR MUCH OF SOUTHWEST LOWER MICHIGAN.
Hazardous weather outlook, Aug 21, 12:15 PM EDT, 7 hours 24 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1215 PM EDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN FROM MID AFTERNOON INTO THE EARLY EVENING HOURS OF TODAY...AS A MODERATE COLD FRONT PUSHES INTO THE HOT AND HUMID AIRMASS CURRENTLY OVER SOUTHWEST MICHIGAN. THIS AFTERNOON AND EVENING...THE GREATEST THREAT FOR SEVERE WEATHER IS DAMAGING WINDS WITH GUSTS TO NEAR 70 MPH IN THE STRONGEST STORMS. ISOLATED REPORTS OF LARGE HAIL ARE ALSO POSSIBLE...AS IS AN ISOLATED TORNADO. A LINE OF THUNDERSTORMS IS LIKELY TO DEVELOP OVER EASTERN WISCONSIN EARLY THIS AFTERNOON...AND SPREAD INTO SOUTHWEST MICHIGAN DURING THE MID TO LATE AFTERNOON HOURS. IT IS THIS AREA OF THUNDERSTORMS THAT HAS THE BEST CHANCE OF HAVING SEVERE THUNDERSTORMS ASSOCIATED WITH IT. THESE STORMS WILL MOVE TO THE EAST AROUND 35 MPH. THIS AREA OF THUNDERSTORMS SHOULD BE SOUTH AND EAST OF LANSING...BY 700 PM AND OUT OF SOUTHWEST MICHIGAN BY 1000 PM. BESIDE THE THREAT FOR SEVERE WEATHER... TEMPERATURES RISING TO THE LOWER 90S AND DEWPOINTS RISING INTO THE LOWER 70S WILL CAUSE THE HEAT INDEX TO RISE TO NEAR 100 DEGREES FAHRENHEIT....IN LOCATIONS SOUTH AND EAST OF GRAND RAPIDS FOR A FEW HOURS THIS AFTERNOON. WAVES OF 3 TO 6 FEET THIS AFTERNOON AND TONIGHT WILL RESULT IN HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT ON LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AS YET ANOTHER FRONTAL SYSTEM MOVES INTO THE AREA. RELATIVELY COLDER AIR MOVING ACROSS THE WARM WATERS OF LAKE MICHIGAN WILL CREATE WAVES OF 3 TO 5 FEET ALONG THE LAKE MICHIGAN SHORELINE FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MJS WDM
In the hours before
Special weather statement, Aug 21, 6:59 PM EDT, 40 minutes before
MIZ037>040-043>046-212315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
659 PM EDT THU AUG 21 2003
THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE SOUTHWEST
QUARTER OF LOWER MICHIGAN HAS EXPIRED. THE WATCH IS NO LONGER
IN EFFECT FOR THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA AND NEWAYGO
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA AND MECOSTA
THIS WATCH INCLUDED THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:29 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 31 min |
| Aug 21, 7:11 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.